Background Type I allergies have repeatedly been reported after solid organ transplantation despite T cell-targeted immunosuppressive therapy. A causal relationship with tacrolimus has been proposed.
Objective The present study directly compared the occurrence of allergic sensitization and disease under tacrolimus- vs. cyclosporin A-based immunosuppressive therapy.
Methods The prevalences of IgE-mediated sensitization and allergy were assessed in a cross-sectional study of kidney-transplanted adults receiving tacrolimus (n=100) or cyclosporin A (n=100). Methods included a standardized questionnaire, skin prick test and measurement of total and specific IgE against common nutritive and inhalant allergens.
Results The prevalence of sensitization was significantly higher in the tacrolimus- than in the cyclosporin A-treated group (34%, n=34, vs. 20%, n=20; P=0.026). The rate of clinically relevant allergy in patients receiving tacrolimus was twice that in patients receiving cyclosporin A (15%, n=15, vs. 8%, n=8; P=0.12). No other factor (age, serum drug level, concomitant immunosuppressive medication, time since transplantation, underlying disease) was found to have an influence on sensitization or allergy prevalence (logistic regression).
Conclusion and Clinical Relevance Our results suggest that post-transplant immunosuppression with tacrolimus is associated with an increased occurrence of IgE-mediated sensitization and probably manifestation of allergic disease, which has to be treated specifically despite immunosuppressive therapy.
Cite this as: S. Gruber, K. Tiringer, E. Dehlink, T. Eiwegger, E. Mayer, H. Konstantin, Z. Kikic, A. Graf and Z. Szépfalusi, Clinical & Experimental Allergy, 2011 (41) 1125–1132.
If you can't find a tool you're looking for, please click the link at the top of the page to "Go to old article view". Alternatively, view our Knowledge Base articles for additional help. Your feedback is important to us, so please let us know if you have comments or ideas for improvement.